Welcome back!

Started treatment for Multiple Myeloma

Hello,
I am now 4 weeks into my treatment and in the last week, have felt a lot worse. The back pain has deteroriated and due to pain killers am having trouble with constipation. I am therefore restricted in my movement which is so frustrating. Also l am not sleeping very well. has anyone else experienced this problem. Thank you

1 Like

Oh @petergreenfield, I am so sorry to hear that you are feeling a lot worse during week 4 of your treatment.
The one part I really know about is the constipation from painkillers. Painkillers always make me feel rough anyway and then the constipation makes me feel bloated, really yukky and it can be so painful. Can your medical team prescribe anything to ‘get things moving’ so to speak?
It is one of those things it is not easy to talk about, but you can on here.
Do you have the support of family and friends?
We will support you and if you would like to talk to someone you can contact the Support Services Team on 0808 2080 888 (Mondays: 10am-7pm, Tuesdays-Fridays: 10am-4pm, Saturday, Sundays and Bank Holidays: 10am-1pm) or via email at support@bloodcancer.org.uk
Please keep posting how you are and take care.

Hi Peter
I was diagnosed with Myeloma in 2017 I have a lot of bone damage and I had a fractured T9 and refractory to chemo
Can you ask for a referral to palliative care to help with your pain.
I was on 60mg of oxycodone plus 1200mg gabapentin to start with plus paracetamol
At the beginning of treatment I had movicol and docusate for constipation and I’m a big water drinker.
What I didn’t realise was even when I was able to go to the toilet to keep taking these. The minute you stop when you feel everything is ok that’s when it kinda goes wrong
The pain from constipation can be as awful and make you feel sick

3 Likes

Hi @petergreenfield, sorry to hear that you are feeling worse after a month of treatment. I had a lot of back pain and chronic sciatica during the initial stages of treatment and could only just walk with a stick. This greatly improved during the treatment but it takes time for the medication to really take hold and kill the cancerous cells. You are at the beginning of this journey, so give it time. Make sure your medical team are aware and they can monitor the pain in case your spinal cord is in danger of any nerve damage. They will know from the MRI if this is likely. I do still have some back pain after all my treatment, but I wear a back support when walking which allows me to get out without the need for too much use of painkillers. I have been referred to the back specialist so hopefully after my transplant they may be able to help with this.

The steroids stop you sleeping but they also help with the pain. I think you can have sleeping tablets if it becomes really difficult but I just slept when I could and took things easy. They do affect your mood too so be prepared to feel a bit emotionally upset or angry!!

I had constipation throughout my treatment. I was given movicol but I didn’t take it. I managed by changing my diet and eating as much roughage as possible. I ate lots of tinned pineapple, mandarins, loads of veg with any meat, mushrooms on brown toast, spicy chilli with brown rice or bolognese with brown spaghetti, weetabix, raw carrot and onion etc. I’m a fan of licorice so a Panda bar treat or 2 was also helpful. You also have to drink as much as possible. I did find that bowel habits changed and you are more likely to go 3 days without any movement around the days you take your chemo. Try not to worry too much about the changes, it’s not pleasant and pooing pebbles is no fun but it’s not forever and it’s all for the greater good. xx

1 Like

Thank you Erica, yes my medical team have recommended certain products which is helping and l have suuport from family and friends

1 Like

Thank you 2DB for your comments

1 Like

Thank you Lyn also for your comments and advice, my medical team have said the pain improves with treatment, so l am trying to keep optimistic

1 Like

I had lots of back pain as my diagnosis came late and I ended up with a fractured vertebra. It took me 2 or 3 months to learn to walk again and I wore a back brace for 6 months. Definitely take whatever pain relief is offered, they allowed me to have morphine which is obviously the best. I’m afraid bone pains of all sorts are common and regular with Myeloma, I get episodes (usually in one of my feet) every few months and regular hip and back pain. i hope you’re able to get some relief and work your way through this, it does get better.

1 Like

How are you doing now @2DB?

1 Like

Any improvements with the pain @petergreenfield?

1 Like

Hi @Nichola75
I have been in a good partial remission since my stem cell transplant in 2017
I’m refractory to chemo and had to have ESHAP to get my proteins down to halve to have my STC
I was monitored 4weekly with Zometa until Covid I’m now on 12 weekly app with Zometa
My bloods are stable though my light chains are increasing slowly along with my PP
While my overall bloods are good it’s watch and see what happens
I do suffer with anxiety though I’m almost able to control it
I still have bone pain so I’m on 30mg oxycodone with gabapentin 300mg that keeps the edge off and bearable, Zometa helps
As much as I want to grumble :smiley: got to keep going
Some days are harder than others so rest it is

All in all I’m doing well
Thank you for asking :slight_smile:

Hope your ok

1 Like

Hi
i`m into my 3rd cycle of VTD and experienced the same, if you are on dex,this is known to cause tummy problems,good old prunes or dried apricots did the trick for me after the prescribed laxatives did nothing, speak to your team regarding pain or your gp should be able offer something different if what you have is not working i was on tramadol and paracetamol now on amitripaline hope you fell better soon

1 Like

Hi chelsea5657 and welcome :slight_smile:

I hope you don’t mind me saying it’s the chemo drugs velcade and thalidamide that cause the constipation
They can cause serious issue and any pain related constipation tell your team
It’s really important to keep up with laxatives even if you feel ok
Fluids are good too
Too much fruit can make symptoms worse
:flushed: as in they get stuck on top of any blockages already there
Ask me how I know :grimacing:

1 Like

It’s great to hear from you. You’ve had a lot going on on the last few years!
I completely understand the anxiety - I suffer with it to. Does anything help with your anxiety? I’m always interested in this as so many of us suffer with it.
One day at a time eh! This journey has so many ups and downs. Like you said - we have to keep going and enjoy those good days as much as we can. The sunshine always cheers me up and hoping to see more off it in the next few weeks.
I hate waiting!
Take care of yourself :blush:

2 Likes

Hi @chelsea5657 and welcome to the forum. It’s great that you are able to share your experiences with others and I hope the same support can be there for you.
Looking forward to finding out more about you :blush:

1 Like

Hi @chelsea5657 a great big welcome and I am sure what you have told us will help others.
Constipation can make me feel so yukky, bloated and uncomfortable, If your prescribed laxatives don’t work yes, please go back to your team for alternatives. Paracetamol make it worse for me and also make me feel yukky. Fruit has never helped me and thanks to @2DB for the handy hint.
We are here to support you and if you would like to talk to someone the support line details are above.
I look forward to hearing more about you.

2 Likes

Thanks so much @2DB for your handy hints for constipation and for reminding me to keep my fluids up.
I am sure that you will help so many people.
How do you know???

1 Like

I stopped taking laxatives when I felt better which started the roll forwards to having constipation really badly.
I was constantly sick through chemo which didn’t help
Eating on top of constipation makes sickness worse as does the pain leading to intervention with medical help. :nauseated_face:

It’s even worse when you have a fractured spine and pelvis trying to go too

Water and satsumas :slight_smile:

2 Likes

Yes, @2DB I was the same I always stopped laxatives when I felt better but I now realise I need to keep taking them.
Oh, constipation with a fractured spine and pelvis must be the worst. I have fractured 7 lower vertebrae in my back at least once if not more, horrible.
Being constantly sick during chemo must have been so debilitating as well.
Thanks for the water and satsumas handy hint.
Take lots of care of yourself

2 Likes